Alert archive / Iowa / Flash Flood Warnings in 2013
Flash Flood Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Apr 17, 2013, 11:32 AM CDT for 4 counties in Iowa. It was in force for 6 hr. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2013, 11:32 AM CDT (16:32 UTC)
- Expired
- Apr 17, 2013, 5:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iowa County, IA, Johnson County, IA, Keokuk County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 108 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 11:33 AM CDT | FLASH FLOOD | Iowa City, IA | 1ST AND 2ND AVENUE ARE IMPASSIBLE, 5TH ST AND 1ST AVENUE ARE CLOSED, N DUBUQUE ST. AND 10TH ST UNDER WATER. WATER UP TO THE LISCENSE PLATES AT ENTRANCE TO LOWER CITY PARK AS WELL AS HOLIDAY ROAD. REPORTS RELAYED VIA LOCAL BROADCAST MEDIA. |
| Apr 17, 11:57 AM CDT | FLASH FLOOD | S Wellman, IA | RAINFALL TOTAL SINCE 4AM IS 3 INCHES. MISFIT CREEK IS OUT OF ITS BANKS. |
| Apr 17, 12:07 PM CDT | FLASH FLOOD | 4 Se Iowa City, IA | CREEK WELL OUT OF ITS BANKS WITH 2 INCHES OF RAIN SO FAR TODAY. CREEK CLOSE TO GOING OVER ROAD NEAR HIGHWAY 6. |
| Apr 17, 12:15 PM CDT | FLASH FLOOD | Solon, IA | SIGNIFICANT FLOODING IN SOLON |
| Apr 17, 12:53 PM CDT | FLASH FLOOD | Iowa City, IA | SIGNIFICANT FLASH FLOODING THROUGHOUT THE COUNTY |
| Apr 17, 1:00 PM CDT | HEAVY RAIN 1.99 | Iowa City Municipal Air, IA | DURING THE PAST 6HRS. STORM TOTAL SO FAR IS 2.15 INCHES |
| Apr 17, 1:10 PM CDT | HEAVY RAIN 3.1 | 2 Nnw North Liberty, IA | SINCE IT STARTED AROUND 3-4 AM |
| Apr 17, 1:23 PM CDT | HEAVY RAIN 2.92 | 1 N Frytown, IA | 2.80 INCHES SINCE 7AM |
| Apr 17, 2:36 PM CDT | FLASH FLOOD | North Liberty, IA | RELAYED VIA SHERIFFS OFFICE OF AN APARTMENT MAIN LEVEL FLOOR FULL OF WATER. |
| Apr 17, 2:41 PM CDT | FLASH FLOOD | Wellman, IA | MAIN ROAD AT GINKO AVE, CLOSED AT 241PM. |
| Apr 17, 4:08 PM CDT | HEAVY RAIN 3 | Wnw Parnell, IA | RAINFALL TOTAL SINCE 5AM. |
| Apr 17, 4:47 PM CDT | HEAVY RAIN 2.75 | E Solon, IA | TOTAL SINCE 6AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.5 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
924
WGUS53 KDVN 171632
FFWDVN
IAC095-103-107-183-172230-
/O.NEW.KDVN.FF.W.0001.130417T1632Z-130417T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1132 AM CDT WED APR 17 2013
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
IOWA COUNTY IN EAST CENTRAL IOWA...
JOHNSON COUNTY IN EAST CENTRAL IOWA...
THIS INCLUDES THE CITY OF IOWA CITY AND CORALVILLE...
KEOKUK COUNTY IN SOUTHEAST IOWA...
THIS INCLUDES THE CITY OF SIGOURNEY...
NORTHERN WASHINGTON COUNTY IN SOUTHEAST IOWA...
* UNTIL 530 PM CDT
* AT 1127 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNIVERSITY
HEIGHTS...TIFFIN...SOLON...OXFORD...OAKDALE...NORTH LIBERTY...LAKE
MACBRIDE STATE PARK...HILLS...CORALVILLE...WILLIAMSBURG...
PARNELL...NORTH ENGLISH AND MILLERSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED THIS AFTERNOON.
FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.
&&
LAT...LON 4163 9227 4186 9161 4186 9138 4144 9138
4123 9235
$$
ERVIN4 follow-up statements
927
WGUS73 KDVN 172047
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT WED APR 17 2013
IAC095-103-107-183-172230-
/O.CON.KDVN.FF.W.0001.000000T0000Z-130417T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON IA-KEOKUK IA-JOHNSON IA-IOWA IA-
347 PM CDT WED APR 17 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHERN IOWA...JOHNSON...KEOKUK AND NORTHERN WASHINGTON COUNTIES...
AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LARGE AREA OF OVER THE WARNED AREA...WITH ADDITIONAL HEAVY
RAIN EXPECTED INT HE NEXT FEW HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNIVERSITY
HEIGHTS...TIFFIN...SOLON...OXFORD...OAKDALE...NORTH LIBERTY...LAKE
MACBRIDE STATE PARK...IOWA CITY...CORALVILLE AND WILLIAMSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED TONIGHT.
DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.
&&
LAT...LON 4163 9227 4186 9161 4186 9138 4144 9138
4123 9235
$$
DMD555
WGUS73 KDVN 172049 CCA
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 PM CDT WED APR 17 2013
IAC095-103-107-183-172230-
/O.CON.KDVN.FF.W.0001.000000T0000Z-130417T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON IA-KEOKUK IA-JOHNSON IA-IOWA IA-
349 PM CDT WED APR 17 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHERN IOWA...JOHNSON...KEOKUK AND NORTHERN WASHINGTON COUNTIES...
AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LARGE AREA OF OVER THE WARNED AREA...WITH ADDITIONAL
HEAVY RAIN EXPECTED IN THE NEXT FEW HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNIVERSITY
HEIGHTS...TIFFIN...SOLON...OXFORD...OAKDALE...NORTH LIBERTY...LAKE
MACBRIDE STATE PARK...IOWA CITY...CORALVILLE AND WILLIAMSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED TONIGHT.
DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.
&&
LAT...LON 4163 9227 4186 9161 4186 9138 4144 9138
4123 9235
$$
DMD805
WGUS73 KDVN 172050 CCB
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT WED APR 17 2013
IAC095-103-107-183-172230-
/O.CON.KDVN.FF.W.0001.000000T0000Z-130417T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON IA-KEOKUK IA-JOHNSON IA-IOWA IA-
350 PM CDT WED APR 17 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHERN IOWA...JOHNSON...KEOKUK AND NORTHERN WASHINGTON COUNTIES...
AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LARGE AREA OF RAIN OVER THE WARNED AREA...WITH ADDITIONAL
HEAVY RAIN EXPECTED IN THE NEXT FEW HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNIVERSITY
HEIGHTS...TIFFIN...SOLON...OXFORD...OAKDALE...NORTH LIBERTY...LAKE
MACBRIDE STATE PARK...IOWA CITY...CORALVILLE AND WILLIAMSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED TONIGHT.
DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.
&&
LAT...LON 4163 9227 4186 9161 4186 9138 4144 9138
4123 9235
$$
DMD188
WGUS73 KDVN 172235
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 PM CDT WED APR 17 2013
IAC095-103-107-183-172241-
/O.EXP.KDVN.FF.W.0001.000000T0000Z-130417T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON IA-KEOKUK IA-JOHNSON IA-IOWA IA-
535 PM CDT WED APR 17 2013
...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN IOWA...JOHNSON...
KEOKUK AND NORTHERN WASHINGTON COUNTIES...
AREA CREEKS AND STREAMS HAVE BEGUN TO SUBSIDE...AND THE FLASH FLOOD
WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...HEAVY RAIN IS
EXPECTED TO AFFECT THE AREA AGAIN TONIGHT AND CAUSE ADDITIONAL FLOOD
PROBLEMS. STAY ALERT FOR FLASH FLOOD WARNINGS...AND NEVER DRIVE
INTO A FLOODED ROAD.
&&
LAT...LON 4163 9227 4186 9161 4186 9138 4144 9138
4123 9235
$$
DMDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 9:58 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 17, 9:58 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 AM CDT WED APR 17 2013
.UPDATE...
ISSUED AT 946 AM CDT WED APR 17 2013
UPDATED THE FLASH FLOOD WATCH EARLIER TO BEGIN AT 9 AM THIS
MORNING FOR THE ENTIRE CWA...AND WILL BE IN EFFECT THROUGH
THURSDAY EVENING. SEVERE THUNDERSTORM WATCH ALSO IN EFFECT UNTIL
5 PM THIS AFTERNOON FOR MOST OF THE CWA. COPIOUS MOISTURE FROM
THE GULF WITH A STRONG SOUTHERLY LOW LEVEL JET RIDING UP OVER A
SLOW MOVING WARM FRONT IN SOUTHERN MO. SOUTH OF THE WARM FRONT
SURFACE DEW POINTS WERE AROUND 70. 850 MB DEW POINTS WERE 15C AT
KTOP AND 13C AT KILN. LIGHTNING PREVENTED A BALLOON LAUNCH HERE AT
KDVN.
NEWEST MODEL DATA SUGGESTS THE LOW LEVEL JET WILL PERSIST TODAY THROUGH
TONIGHT AND EVEN STRENGTHEN. THIS WILL RESULT IN CONTINUOUS
DEVELOPMENT OF THUNDERSTORMS AND WILL NEED TO KEEP AN EYE ON ANY
TRAINING OF THUNDERSTORMS WHICH WOULD RESULT IN FLASH FLOODING.
STILL EXPECT WIDESPREAD 2 TO 4 INCHES OF RAIN WITH 5+ INCHES IN
ANY PERSISTENT TRAINING OF STORMS. THIS AMOUNT OF RAIN WILL CAUSE
MODERATE TO MAJOR FLOODING ON MANY RIVERS OVER THE NEXT SEVERAL
DAYS. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE POSSIBLE IN
STRONGER THUNDERSTORMS TODAY AND TONIGHT.
&&
.SYNOPSIS...
ISSUED AT 310 AM CDT WED APR 17 2013
RADAR TRENDS AT 2 AM ARE SUPPORTING BEGINNING OF A MAJOR HEAVY
RAIN EVENT WITH FORCING TOOLS INDICATING TRAINING RISK OF STORMS
NEXT 24 HOURS. PRESSURE FALL PATTERNS INDICATE NEW MEXICO SURFACE
LOW TO MOVE NORTHEAST INTO FORECAST AREA TONIGHT. AREA DEWPOINTS
ARE RISING WITH POOLING ALONG WARM FRONT NOW MOVING NORTH INTO
MISSOURI. INITIALIZATION AND VERIFICATION COMBINED WITH LIFT...MCS
AND WAWT FORCING TOOLS COMBINED WITH ABOVE TRENDS SUPPORT OVERALL
FORCING OF UKMET AND EVOLUTION...HENCE TRENDING TOWARD HEAVY RAIN
WITH FLASH FLOODING RISK WITH TRAINING OF STORMS. WILL KEEP FLASH
FLOOD WATCH WITH MINOR CHANGES BUT WILL ADD RISK OF 4 TO 5 INCH
AMOUNTS WITH TRAINING OF STORMS THAT WOULD CAUSE SIGNIFICANT FLASH
FLOODING AND RIVER FLOODING RISKS.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 310 AM CDT WED APR 17 2013
TODAY...MINOR CHANGES MADE. RAIN AND PERIODS OF EMBEDDED THUNDER
TO OVERSPREAD ALL THE AREA BY EARLY AFTERNOON. RAIN TOTALS TO RANGE
FROM AROUND .5 INCHES EAST TO LOCALLY OVER 1 INCHES BY EVENING IN
WESTERN SECTIONS. LARGE TEMPERATURE GRADIENT WITH UPPER 40S NW TO
WELL INTO THE LOWER 60S SE SECTIONS. EASTERLY WINDS WITH LATENT
HEAT RELEASE WILL GUST AT TIMES TO WELL OVER 20 MPH. CONDITIONS
FOR TRAINING OF STORMS SHOULD RAPIDLY INCREASE AFTER 21Z...OR 4 PM
AS SURFACE LOW MOVES NORTHEAST FROM MISSOURI.
TONIGHT...HEAVIEST RAINS SHOULD FALL DURING THIS PERIOD. LOCAL TOOLS
SUPPORT RISKS OF MULTIPLE EPISODES OF TRAINING OF STORMS SUGGESTED
WITHIN +/- 40 MILES OF A OTM-IOW-DBQ LINE UNTIL ABOUT 1-3 AM. PW
VALUES OVER 1.5 INCHES OVER A 6-10 HOUR PERIOD SUPPORTS 4 TO 5
INCH AMOUNTS ARE POSSIBLE. STRONG LOW LEVEL JET IS THE MAIN DRIVER
WHICH SMALL CHANGES WILL DECIDE WHERE AMOUNTS FALL AND HOW LONG
THESE HEAVY RAIN BANDS STAY STATIONARY. THESE AMOUNTS SUPPORT RISK
OF FLASH FLOODING THAT COULD BE SIGNIFICANT IN LOCAL AREAS. THESE
AMOUNTS WOULD ALSO RESULT IN MAJOR FLOODING OF RIVERS. HEAVY RAIN
SHOULD SLIDE EAST INTO EASTERN PORTIONS OF FORECAST AREA WELL AFTER
MIDNIGHT. THE SATURATION OF THE AIRMASS SHOULD LIMIT SEVERE WEATHER
RISK WITH SOME HAIL POSSIBLE IN STRONGEST STORMS AND GUSTY WINDS.
ALMOST ALL OF THE AREA TO RECEIVE HEAVY RAINS OF AN ADDITIONAL 1
TO NEAR 2 INCHES OUTSIDE OF TRAINING OF STORMS TONIGHT...MAINLY
ALONG AND WEST OF THE MISSISSIPPI. TEMPERATURES NEARLY STEADY MOST
LOCATIONS AS FRONTAL BOUNDARY STALLS ALONG THE AFOREMENTIONED
HEAVY RAIN AXIS.
NICHOLS
.LONG TERM...(THURSDAY THROUGH NEXT TUESDAY)
ISSUED AT 310 AM CDT WED APR 17 2013
THURSDAY...ASSESSING THE LATEST 00Z RUN SOLUTIONS...DEEP LIFT AND
CONVECTION TO BE ONGOING AND CONTINUING INTO THE MIDDAY PERIOD. THE
MODELS IN ACTUALLY DECENT AGREEMENT OF SUGGESTING CYCLOGENESIS/SFC
LOW OR MULTI-LOW COMPLEX TO PULL UP RIGHT ACRS THE CENTRAL CWA BY
MID THU MORNING...BEFORE PROPAGATING TOWARD SOUTHEAST WI BY THU
EVENING. THE MODELS ALSO IN AGREEMENT THAT UNUSUALLY HIGH PW/S OF
1.1 INCHES IN THE WEST AND UP TO 1.6 INCHES ALONG AND EAST OF THE
MS RVR TO PERSIST AND FUEL MORE HEAVY RAIN AT LEAST THROUGH EARLY
THU AFTERNOON BEFORE CONVECTIVE MASS STARTS TO PUSH EASTWARD BY
LATE AFTERNOON AND IN-WRAPPING DRY SLOT MAKES IT/S PUSH. ANOTHER
0.6 TO 1.2 INCHES POSSIBLE EAST OF THE MS RVR FROM 12Z-18Z THU
EXACERBATING ANY ONGOING FLOODING AND PUSHING OTHER RIVERS/STREAMS
OVER THE LIMITS. A CONVECTIVE LINE OF STRONG STORMS MAY BE ONGOING
AT THE START OF THE PERIOD PUSHING ACRS THE MS RVR...BUT EXTENT OF
DEEP COLUMN SATURATION AND TIME OF DAY SUGGEST THAT SVR THREAT MAY
BE MINIMAL LOCALLY IN THE SOUTHEASTERN THIRD OF TH DVN CWA...AND
BETTER CHANCES WELL OFF TO THE EAST OF THE LOCAL FCST AREA AS THE
LINEAR MCS LATER ENCOUNTERS DAYTIME HEATING ACRS THE EASTERN HALF
OF IL AND POINTS EASTWARD. MILD TEMPS IN THE 60S ALONG AND EAST OF
THE MS RIVER THU MORNING THROUGH EARLY AFTERNOON BEFORE LLVL COOL
CONVEYOR TAKES OVER AND DRY SLOT GUSTY WEST-SOUTHWEST WINDS. WILL
WALK OUT SOME PRECIP IN THE EAST BY THE LATE THU AFTERNOON...WITH
DRY SLOT POSSIBLY MAKING FOR A MAINLY DRY EVENING THROUGH 11 PM-
MIDNIGHT BEFORE DEVELOPING DEF- ZONE PRECIP SWATH TRIES TO PUSH
ACRS THE NORTHWESTERN HALF OF THE DVN CWA THROUGH 12Z FRI.
FRIDAY AND SATURDAY...WITH UPSTREAM COLD CORE UPPER TROF PUSHING IN
AND TOP-DOWN COOLING MACHINE IN FULL GEAR...PROFILES GO ALMOST
ENTIRELY TO ALL SNOW ACRS THE NORTH HALF OF THE CWA BY 09Z FRI. A
RAIN-SNOW DEF ZONE OR ALMOST ALL SNOW THROUGH MID FRI MORNING WILL
LOOK TO CONTINUE TO ENGULF THE CWA. MODEL QPF AND TIMING SUGGEST
THE POTENTIAL FOR 1 TO 2 INCHES OF SNOW NORTH OF I80...BUT AGAIN
MILD GROUND TEMPS AND TEMPS UP TO 1K FT AGL SUGGEST SNOW ACCUMULATION
WILL BE HARD TO COME BY WITH MAYBE A HALF INCH OF SLUSHY ACCUM/S
ON GRASSY OR ELEVATED SFC/S AT BEST THROUGH MID FRI MORNING.
LINGERING DEF ZONE PRECIP OR DIURNAL SHOWERS TO TREND BACK TO ALL
LIQUID AT SFC ARRIVAL BY MIDDAY OR EVEN LATE FRI MORNING. HIGH
TEMPS TO STRUGGLE FRI AND DEEP MIXING NEEDED TO MAKE IT EVEN TO
THE MID 40S. A RAW DAY WITH GUSTY CAA SFC WINDS OF 15 TO 25 MPH
AND GUSTS OVER 30 MPH. CANADIAN HIGH PRESSURE TO CENTER ACRS THE
CWA FRI NIGHT. IF SKIES CLEAR OUT AND SFC WINDS DECOUPLE...
POTENTIAL FOR SOME OF THE AREA TO HAVE A HARD FREEZE WITH LOWS AT
LEAST DOWN IN THE UPPER 20S BY EARLY SAT MORNING. MAY BE CLOSE TO
RECORD LOWS FOR APRIL 20TH AT A FEW OF THE CLIMATE SITES. DRY SAT
WITH ONGOING RIDGING AND HIGHS BACK AT LEAST IN THE LOWER 50S. THE
GFS BREAKS OUT LIGHT ELEVATED WAA RAIN WEST OF THE MS RVR LATER
SAT NIGHT WHILE THE ECMWF STAYS DRY THROUGH SUNDAY MORNING. THE
GFS MAY BE TOO AGGRESSIVE WITH THIS PRECIP LOOKING AT EXTENT OF SFC
AND UPPER RIDGING TO OVERCOME...DRY AIR AS WELL.
SUNDAY THROUGH TUESDAY...WARMER SUNDAY WITH TEMPS POSSIBLY BACK UP
INTO THE 60S AHEAD OF THE NEXT INCOMING SYSTEM IN FLATTENING STEERING
FLOW PATTERN ACRS THE MID CONUS. BROAD SCALE/LOW AMPLITUDE TROFFINESS
SETTLES ACRS THE PLAINS AND MID/UPPER MS RVR VALLEY ON MON...WITH
AND EMBEDDED FRONTAL SYSTEM POSSIBLY BRINGING MORE RAIN TO THE AREA
TO START OFF THE WORK WEEK. WHERE THIS BOUNDARY EVENTUALLY LAYS OUT
WITH MORE UPPER TROF ENERGY TO PUSH INTO THE MID CONUS MAKES FOR A
VERY UNCERTAIN FCST INTO MID NEXT WEEK. ..12..
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 637 AM CDT WED APR 17 2013
VFR CONDITIONS TO DETERIORATE TO MVFR ALL TERMINALS BY 17/17Z AND
THEN BECOMING MOSTLY IFR AT ALL TERMINALS BETWEEN 17/17-24Z AS
WIDESPREAD PRECIPITATION CONTINUES TO DEVELOP. PROLONGED PERIODS
OF RAIN THAT WILL BE HEAVY AT TIMES WITH THUNDERSTORMS SHOULD
CONTINUE UNTIL 18/12Z. ALL TERMINALS TO SEE EXTENDED PERIODS OF
IFR AND LIFR CONDITIONS AFTER 21Z TODAY WITH TOTALLY SATURATED
CONDITIONS. CEILINGS MAY BE REDUCED AT TIMES TO 200 FEET AND
VISIBILITIES WELL BELOW A MILE...THE LONGEST PERIODS SHOULD BE AT
CID-DBQ TERMINALS AFTER 18/00Z.
NICHOLS
&&
.HYDROLOGY...
ISSUED AT 310 AM CDT WED APR 17 2013
ODDS ARE INCREASING FOR A SIGNIFICANT HEAVY RAIN EVENT WITH HIGH
CONFIDENCE FOR ALL THE AREA TO PICK UP UP AT LEAST 2 INCHES OF
RAIN OVER NEXT 48 HOURS.
LOCAL TOOLS SUPPORT TRAINING OF STORMS...MOSTLY TONIGHT...OF A
20-50 MILE SWATH WITH BEST ESTIMATE OF HEAVIEST RAINS ROUGHLY NEAR
OR ALONG A OTM-IOW-DBQ AXIS. IF TRAINING OF STORMS DOES OCCUR...3
TO 5 INCHES OF RAIN WITH EVEN LOCALLY HIGHER AMOUNTS POSSIBLE.
THIS COULD RESULT IN VERY SIGNIFICANT FLASH FLOODING RISKS AND
MAJOR RIVER FLOODING.
SINCE SOILS ARE MOIST TO SATURATED FROM RAINFALL LAST WEEK...RIVER
FORECASTS ARE QUITE SENSITIVE TO ANY ADDITIONAL RAINFALL. THE
PROBABILITY IS HIGH THAT REVISIONS...POSSIBLY SIGNIFICANT...TO
RIVER FORECASTS WILL BE MADE OVER THE NEXT 5 DAYS.
EMERGENCY MANAGERS AND THOSE WITH INTERESTS ALONG AREA RIVERS ARE
URGED TO FOLLOW WEATHER AND RIVER FORECASTS CLOSELY OVER THE NEXT
WEEK.
NICHOLS
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR CLARK-SCOTLAND.
&&
UPDATE...HAASE
SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...12
AVIATION...NICHOLS
HYDROLOGY...NICHOLSHazardous weather outlook, Apr 17, 10:16 AM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1016 AM CDT WED APR 17 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181530- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1016 AM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA. NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA TODAY AND TONIGHT WITH THE STRONGEST STORMS PRODUCING VERY HEAVY RAINFALL...ALONG WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA. WIDESPREAD RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE LIKELY WITH 5 INCHES OR MORE POSSIBLE IN TRAINING THUNDERSTORMS. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE HEAVY RAIN EVENT WILL CONTINUE INTO THURSDAY ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. CURRENT INFORMATION SUGGESTS UP TO ANOTHER INCH OF RAIN MAY FALL IN THESE AREAS THROUGH THURSDAY AFTERNOON. THIS ADDITIONAL RAINFALL WILL OCCUR ACROSS VERY SATURATED GROUND AND WILL AGGRAVATE ANY ONGOING FLOODING SITUATIONS...AND CREATE NEW FLOODING. SEVERAL RIVERS ARE IN FLOOD AND THIS ADDITIONAL RAINFALL IS EXPECTED TO RAISE RIVER LEVELS FURTHER. FLASH FLOODING IN URBAN AND LOW LYING AREAS MAY ALSO OCCUR. SOME STRONG TO SEVERE STORMS MAY ALSO OCCUR THURSDAY MAINLY EAST OF THE MISSISSIPPI RIVER. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS IN THESE AREAS FOR THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. RAINFALL AMOUNTS OF MORE THAN AN INCH AND ANY FLASH FLOODING REPORTS WOULD BE APPRECIATED. HAASE
In the hours before
Local storm report, Apr 17, 10:54 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1054 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM HAIL 6 WSW WASHINGTON 41.26N 91.79W
04/17/2013 M0.88 INCH WASHINGTON IA TRAINED SPOTTER
1051 AM HAIL BRIGHTON 41.17N 91.82W
04/17/2013 M0.50 INCH WASHINGTON IA CO-OP OBSERVER
PEA TO DIME SIZED HAIL. HAIL LASTED FOR 10 MINUTES.
1054 AM HAIL 1 ESE WASHINGTON 41.30N 91.68W
04/17/2013 E0.25 INCH WASHINGTON IA TRAINED SPOTTER
&&
DCLocal storm report, Apr 17, 10:56 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1056 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM HAIL 6 S WASHINGTON 41.21N 91.69W
04/17/2013 M1.00 INCH WASHINGTON IA TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
GROSSLocal storm report, Apr 17, 11:10 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1110 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM HAIL NORTH LIBERTY 41.74N 91.61W
04/17/2013 M0.25 INCH JOHNSON IA PUBLIC
VIA ESPOTTER
&&
DCLocal storm report, Apr 17, 11:12 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1112 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HAIL WEST LIBERTY 41.57N 91.26W
04/17/2013 E0.25 INCH MUSCATINE IA PUBLIC
VIA ESPOTTER
&&
DCLocal storm report, Apr 17, 11:20 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1120 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM HAIL LOWDEN 41.86N 90.92W
04/17/2013 M0.75 INCH CEDAR IA CO-OP OBSERVER
&&
GROSSLocal storm report, Apr 17, 11:23 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM HAIL BENNETT 41.74N 90.97W
04/17/2013 M0.25 INCH CEDAR IA PUBLIC
REPORT RELAYED VIA LOCAL MEDIA OF MOSTLY PEA ALONG WITH
SOME DIME SIZED HAIL FALLING.
&&
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 4:44 AM CDT | Special Weather Statement | DVN | Jefferson | 46 min |
| Apr 17, 6:28 AM CDT | Special Weather Statement | DVN | Muscatine | 62 min |
| Apr 17, 8:40 AM CDT | Special Weather Statement | DVN | Jefferson | 50 min |
| Apr 17, 9:16 AM CDT | Severe Thunderstorm Warning | DVN | Iowa, Jefferson, Johnson, Keokuk, Washington | 44 min |
| Apr 17, 10:03 AM CDT | Special Weather Statement | DVN | Johnson, Jones | 57 min |
| Apr 17, 10:47 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jefferson, Johnson, Louisa, Muscatine, Washington | 43 min |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Cedar, Jones, Linn | 8 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 6 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Iowa, Johnson | 8 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Johnson, Louisa, Washington | 5 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Louisa | 6 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Louisa | 6 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Johnson, Washington | 5 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Keokuk | 6 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Des Moines, Henry, Lee | 7 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Van Buren | 4 days |
| Apr 17, 11:17 AM CDT | River Flood Warning | DVN | Lee | 5 days |
| Apr 17, 11:41 AM CDT | River Flood Warning | DVN | Clinton, Scott | 7 days |
| Apr 17, 11:41 AM CDT | River Flood Warning | DVN | Scott | 7 days |
| Apr 17, 11:41 AM CDT | River Flood Warning | DVN | Lee | 14 days |
| Apr 17, 12:07 PM CDT | Flash Flood Warning | DVN | Cedar, Clinton, Muscatine, Scott | 6 hr |
| Apr 17, 12:33 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 42 min |
| Apr 17, 12:48 PM CDT | Flash Flood Warning | DVN | Des Moines, Henry, Jefferson, Lee, Louisa, Van Buren | 6 hr |
| Apr 17, 3:08 PM CDT | Flash Flood Warning | DVN | Lee | 6 hr |
| Apr 17, 3:52 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 38 min |
| Apr 17, 4:29 PM CDT | Special Weather Statement | DVN | Des Moines, Lee | 46 min |
| Apr 17, 5:17 PM CDT | Special Weather Statement | DVN | Des Moines, Lee | 58 min |
Nearby
Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.